MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT2H08
Medical Device Problem Codes Material Frayed (1262); Retraction Problem (1536); Stretched (1601); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician advanced a smart coil into the patient using a non-penumbra microcatheter but decided to remove the coil and use a smaller sized coil.While retracting the smart coil back through microcatheter, the physician encountered slight resistance.Upon removal, the physician noticed that the smart coil was frayed and slightly stretched.Therefore, the procedure was completed using new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The penumbra smart coil (smart coil) was received tightly wound around itself.The embolization coil was damaged throughout its length.The pusher assembly was kinked and bent along its length.During functional analysis, the introducer sheath was back loaded onto the smart coil pusher assembly but the embolization coil was unable to be advanced out of the introducer sheath.Evaluation of the returned smart coil revealed that the embolization coil had offset coil winds along its length and was stretched.If an attempt is made to retract the embolization coil against resistance, this type of damage can occur.Further evaluation revealed the pusher assembly was kinked and bent along its length.These damages were likely incidental and occurred during packaging for return to penumbra.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.As a result, the root cause of the initial resistance could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6846816
Report Number3005168196-2017-01469
Device Sequence Number1430168
Product Code HCG
UDI-Device Identifier00814548016016
UDI-Public00814548016016
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/14/2021
Device Catalogue Number400SMTHXSFT2H08
Device Lot NumberF73169
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2017
Initial Date Received by Manufacturer 08/09/2017
Supplement Date Received by Manufacturer09/19/2017
Initial Report FDA Received Date09/06/2017
Supplement Report FDA Received Date10/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1